South Dakota, 2018

Hail and Damaging Wind in South Dakota, September 9, 2018

September 9, 2018 · NWS UNR · 5 events in 2 counties and zones

A severe thunderstorm developed over the northern Black Hills and traveled southeast along the eastern slopes of the Black Hills and onto the adjacent plains before weakening. The storm produced large hail and wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over the northern Black Hills and traveled southeast along the eastern slopes of the Black Hills and onto the adjacent plains before weakening. The storm produced large hail and wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 9, 10:08 AM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 9, 10:08 AM MST, 2 hours 29 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1108 AM MDT Sun Sep 9 2018

.DISCUSSION...(Today Through Saturday)
Issued at 225 AM MDT Sun Sep 9 2018

Current surface map shows weak cold front slipping into northeast
Wyoming/northwest South Dakota. A few showers/thunderstorms linger
over far eastern portions of the forecast area as upper level
shortwave crosses western South Dakota.  For today, cold front
slowly moves east through the day, shifting into central South
Dakota this evening. Narrow axis of 1000-1500J/KG MLCAPE
associated with the front this afternoon and evening. Some
question as thunderstorm coverage as area will be in weak
subsidence behind departing shortwave. Recent CAMs develop most
of the convection east of the forecast area this evening.
Strongest storms may produce some strong wind/hail, but any severe
threat should be isolated.

Models continue with upper ridge over eastern two thirds of the
country with southwest flow aloft over the northern plains.
Temperatures well above average through the week. A couple of dry
FROPA expected, one Tuesday and another Thursday. Warm and breezy
conditions ahead of the fronts will bring near critical fire
weather conditions, especially across northeast Wyoming into
southwest South Dakota. Persistent trof over the Pacific
Northwest will finally track across the Canadian Rockies/high
plains over the weekend. This will bring slightly better chance of
thunderstorms to the area over the weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1050 AM MDT Sun Sep 9 2018

Isolated showers and thunderstorms are possible over parts
northwestern and central South Dakota through this evening, and
also over the Black Hills area. Models disagree whether fog/low
stratus will develop again over south central SD Monday morning,
but some MVFR conditions will be possible if that happens.
Otherwise, VFR conditions are expected through Monday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...7
AVIATION...Pojorlie
Hazardous weather outlook, Sep 9, 5:05 AM MST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
605 AM MDT Sun Sep 9 2018

SDZ002-013-014-031-032-043-073-101300-
Perkins-Northern Meade Co Plains-Ziebach-Pennington Co Plains-
Haakon-Jackson-Southern Meade Co Plains-
605 AM MDT Sun Sep 9 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a slight chance for thunderstorms today, with a few
strong storms possible late this afternoon and evening. Hail and
gusty winds will be the primary concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms on Tuesday. Severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-024>030-041-042-044-046-047-049-072-074-WYZ056-057-071-
101300-
Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Oglala Lakota-Bennett-Mellette-Todd-
Tripp-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-
Western Crook-Wyoming Black Hills-Northeastern Crook-
605 AM MDT Sun Sep 9 2018 /705 AM CDT Sun Sep 9 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms today. Severe weather
is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms on Tuesday. Severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-058-101300-
Northern Campbell-Southern Campbell-Weston-
605 AM MDT Sun Sep 9 2018

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 58 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
September 9, 12:37 PM MST
Where
Lawrence County, 3.98 mi NNW of Nemo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.240, -103.540

Wind gusts were estimated at 60 mph.

Hail, Lawrence

When
September 9, 12:42 PM MST
Where
Lawrence County, 7.46 mi W of Nemo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.200, -103.650

Hail, Pennington

When
September 9, 1:02 PM MST
Where
Pennington County, 3 mi SSE of Silver City
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
44.040, -103.547

Hail, Pennington

When
September 9, 1:45 PM MST
Where
Pennington County, Keystone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.900, -103.420

Hail, Pennington

When
September 9, 1:55 PM MST
Where
Pennington County, 2 mi W of Hayward
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.870, -103.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775952, 775953, 775954, 775955, 775957.